Fearless and Careless on Lexapro
I was always the social person. Class clown, outgoing and had a lot of friends. I wasn’t the best student but because of my outgoing personality, sales was a no brainer for a career. In late 1990’s in early 2000’s most of my friends (including me) were getting married. I was often asked to be the best ma. I noticed I was uncomfortably nervous during those speeches. I also noticed I would often experience this feeling during my work presentations. Plus, I had a fear of flying on airplanes which was a job requirement. I decided to talk to my doctor about it and he suggested a psych. I went to see the psych for only three weeks but he changed the course of my life with just a couple of strokes of a a pen on a piece of paper. This doctor prescribed a pill. A pill that many say “re-wires” the brain. The medication he suggested was Lexapro. I had never heard of Lexapro, but back in 2001, anti-depressants were taking off. You may recall the TV series, The Sopranos. It was a hit cable series that featured characters that as soon as anyone had any issue pop up, the doctor prescribed an antidepressant. It seemed to me that they were making a joke of the concept that everyone on the show needed a medication to function.
In 2003, during the peak of that wave, I started Lexapro. Within weeks, I was transformed into someone who feared nothing. Everything became much easier for me. I could present to large audiences. My fear of flying disappeared. My career took off. I became even more social, feeling confident in any setting. I enjoyed being the center of attention. I then started making changes in my life. I got divorced. At the time, I felt that I did not need to put up with anything if I didn’t want to. It was hard, as I had two young sons, but I felt it was the right move for me at the time. Looking back it was a cold move (and I handled it poorly) but I was laser focused on what I wanted to do. I became much more comfortable and flirtatious with women (not in an obnoxious way). At the time, I wanted to be free. In so many ways, in my mind, I was an improved person. It wasn’t until the last year that I realized how wrong I was. I took Lexapro for 15 years. I never looked back. Until now.
The Slow Build up of Symptoms: Lexapro Rejection
Fourteen years later, after living quite a normal, active life, I began to struggle with my health. I had a girlfriend (an angel-she’s been by my side throughout), two wonderful sons (now 13 year old twins). However, in the beginning of 2015 I started having a lot of dizziness, stomach issues and low sodium counts in my labs. I was diagnosed with IBS. In addition, doctors thought I had a stroke in one trip to the ER. The possibility of a stroke was was supported by a CT scan but then later overruled by an MRI. They diagnosed me with a TIA (mini stroke), but I didn’t buy it and carried on with my life. It wasn’t until later that I realized my body was rejecting Lexapro. In June 2015, after several months of continued low sodium counts in my blood and dizziness, my doctor suggested I come off Lexapro. In late November 2015, being off Lexapro for 5 months, I was improving slightly. However, I was growing impatient with my improvement and was also was planning on starting a new job in January 2016. I wanted a quick fix and wanted to be “grounded” for the job I was so excited for. I went to my doctor and he suggested going back on Lexapro.
A Kindled Brain
The first pill I took something seemed off. There was a burning feeling in my head along with a headache. I started to feel some increased anxiety as a result. My brain felt impaired. I don’t recall this feeling at all during my first go-around with Lexparo. I called my doctor and he said all of this was normal. Increase the dose. I did as I was told.
The burning increased. The head pressure feeling I had was horrific. I was scared. I called my doctor and this time the nurse said he was very frustrated with me. He said not to go off the Lexapro. That these were normal symptoms. I disregarded his suggestion and I went off the medication. The reinstatement was eight days in total. For the next three weeks, I dealt with horrible dizziness, head pressure, and confusion. For example, I backed my car out of my garage before it was finished opening, taking off my antenna and knocking the garage door off the track. My life was falling apart. I was excited to start the new job, but was now nervous I would not be able to do it due to my health.
The Lexapro Firestorm
Then Christmas Day came. The day my life completely crashed. I woke up with cognitive impairment, anxiety, and fear. I later found out the fear, anxiety, stress emotions are controlled in a part of the brain that the medication touches. I knew it was serious and from that point forward, I would never be the same. It was an electric, chemical feeling that was relentless. I was so wired with stress, that severe insomnia set in. After a few days, I went to my doctor, and at this point, he was tired of me. He called me a “complex case” and suggested I go back on Lexapro and suggested I see a psychiatrist. The last time I saw a psychiatrist was 15 years prior for the 3 weeks when I was put on Lexparo for “meeting nervousness.” I reluctantly went. She felt I was making up the symptoms in my head. She would not be the first person to tell me that. She also suggested I go back on Lexparo as well.
I went on disability with my current employer. I continued to decline. I went to dozens of doctors. No one understood. Some felt bad for me. Some said that meds could cause adverse reactions but no one would commit. Some thought just because it was an anti-anxiety med I had a problem with my mental health or I may be making up my symptoms. With no history of mental illness at 49 years old someone who is living the American dream comes up with a mental disorder overnight, the same week of reinstating a medication that is proven to rewire the brain, is it coincidence? I don’t think so. The chemical anxiety and head pressure did leave my system within weeks of stopping Lexparo, which was proof to me that this wasn’t in my head as suggested by some doctors and that it was caused by the medication. However, fatigue did set in, I imagine, due to the stress of all of this. I was eventually diagnosed with Chronic Fatigue and then Fibromyalgia.
One Year Post-Reaction
I wish this story had a happy ending. It is now December 2016 and the fatigue has worsened to a point where I am mostly bedridden. Watching TV is difficult. Luckily, for all you readers, I can still type. After months of frustration of getting limited knowledge of medication reactions, I started researching. I also discovered mitochondrial damage and neurotoxicity. From what I understand, it can happen from infections, chemicals and medications. I have found many like me who have had reactions from anti-anxiety and antibiotic medications, as well as vaccines. I am optimistic as I am currently having a dialogue with a neuropsychologist that actually believes in and helps victims of neurotoxicty. She seems to be in my corner which I’m grateful for. Its a lonely feeling being in this position. I also bumped into Dr. Marrs’ article on Orexin destruction from adverse reactions . I think this is may have been what has happened to me. The physical fatigue is one thing but the mental fatigue/sleeping pill feeling is what is the most disabling.
Based on the research, it is my theory, that I have had an adverse reaction or “kindling”. A kindling is a reaction or stimulus that causes agitation or anxiety, stimulating the brain for a period. Once the chemical (in my case, Lexapro) source is removed, the stimulation will eventually reduce, and the person, more than likely, will be left with severe mitochondrial damage. I wake up daily feeling as if I never slept; more tired than when I went to bed. I struggle to read or follow TV because of the impairment.
My lifelong dreams may be over or at least on hold for a while. When I explain to people what has happened to me they can’t believe someone’s life can be turned upside down by a pill. I am shocked that of the thousands of people I know in my situation, doctors do not know how to either diagnose of treat them. Instead, we are diagnosed with CFS or depression. What I am most shocked about is how doctors can prescribe these pills without understanding what they do to the brain. Part of me feels this is “karma” as they say — like I sold my soul to the devil to take a pill that would improve my life in many ways, but ultimately, it destroyed me. I pray for a happy ending.
Articles suggest that people with TBI’s often end up with low orexin/hypocretin and excessive sleepiness. Articles suggest that people with suicidal depression often have low orexin. They also say that stress causes orexin deficiency. These same articles, as well as Dr. Marrs’ work, suggests that these levels can improve, by removing stressors and properly repairing mitochondrial functioning. I want to thank Dr. Marrs for allowing me to write this and share my story with you. I hope I didn’t frighten anyone with my story. I doubt “Dateline” or “20/20” will be coming to my house to interview me in the near term, but I do think there will be a day that there will be more public awareness of the damage medications can cause to the body.
We Need Your Help
More people than ever are reading Hormones Matter, a testament to the need for independent voices in health and medicine. We are not funded and accept limited advertising. Unlike many health sites, we don’t force you to purchase a subscription. We believe health information should be open to all. If you read Hormones Matter, like it, please help support it. Contribute now.